Alert archive / Texas / Flash Flood Warnings in 2010
Flash Flood Warning 30, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 16, 2010, 10:26 AM CDT for Val Verde County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2010, 10:26 AM CDT (15:26 UTC)
- Expired
- May 16, 2010, 1:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 86 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 10:30 AM CDT | HEAVY RAIN 1 | 6 Nw Del Rio, TX | 1 INCH OF RAIN IN 45 MINUTES. |
| May 16, 10:30 AM CDT | HEAVY RAIN 1.41 | 8 Nnw Del Rio, TX | 1.41 INCHES IN AN HOUR. |
| May 16, 11:00 AM CDT | FLASH FLOOD | N Del Rio, TX | SEVERAL ROADS ARE CLOSED IN AND AROUND DEL RIO DUE TO HIGH WATER. |
| May 16, 11:10 AM CDT | FLASH FLOOD | 1 Wsw Del Rio, TX | SEVERAL ROADS CLOSED INCLUDING 1OTH STREET... 13TH STREET... AND FOX DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 3.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2324 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
942
WGUS54 KEWX 161526
FFWEWX
TXC465-161830-
/O.NEW.KEWX.FF.W.0030.100516T1526Z-100516T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1026 AM CDT SUN MAY 16 2010
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 130 PM CDT.
* AT 1018 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETERMINED THAT RAINFALL ESTIMATES OF ONE TO TWO INCHES PER HOUR
FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM THUNDERSTORMS
ACROSS SOUTHERN VAL VERDE COUNTY FROM THE LAKE AMISTAD NATIONAL
REC AREA TO DEL RIO.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMISTAD
VILLAGE AND DEL RIO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.
&&
LAT...LON 2964 10132 2966 10132 2967 10069 2945 10069
2924 10076 2927 10088 2931 10090 2936 10101
2946 10107 2951 10122 2955 10127 2959 10126
2957 10130 2964 10133 2965 10137 2966 10137
$$2 follow-up statements
420
WGUS74 KEWX 161604
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1104 AM CDT SUN MAY 16 2010
TXC465-161830-
/O.CON.KEWX.FF.W.0030.000000T0000Z-100516T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
1104 AM CDT SUN MAY 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR VAL
VERDE COUNTY...
AT 1054 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER EXTREME SOUTHERN
VAL VERDE COUNTY. RAINFALL RATES BETWEEN ONE AN TWO INCHES PER HOUR
WERE OBSERVED IN DEL RIO WITH THESE STORMS.
LOCATIONS IN THE WARNING AREA INCLUDE DEL RIO...ROUGH CANYON REC
AREA AND DEVILS SHORES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.
&&
LAT...LON 2964 10132 2966 10132 2967 10069 2945 10069
2924 10076 2927 10088 2931 10090 2936 10101
2946 10107 2951 10122 2955 10127 2959 10126
2957 10130 2964 10133 2965 10137 2966 10137
$$897
WGUS74 KEWX 161628
FFSEWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 AM CDT SUN MAY 16 2010
TXC465-161830-
/O.CON.KEWX.FF.W.0030.000000T0000Z-100516T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
1128 AM CDT SUN MAY 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR VAL
VERDE COUNTY...
AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SHOWERS AND THUNDERSTORMS WERE CONTINUING TO MOVE EAST...OUT OF
THE WARNED AREA. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS WILL
CONTINUE TO FLOOD LOW WATER CROSSINGS AND OTHER LOW LYING OR POORLY
DRAINED AREAS.
LOCATIONS IN THE WARNING AREA INCLUDE DEL RIO...ROUGH CANYON REC
AREA AND DEVILS SHORES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.
&&
LAT...LON 2964 10132 2966 10132 2967 10069 2945 10069
2924 10076 2927 10088 2931 10090 2936 10101
2946 10107 2951 10122 2955 10127 2959 10126
2957 10130 2964 10133 2965 10137 2966 10137
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:07 AM CDT, 19 minutes earlier.
Area forecast discussion, May 16, 10:07 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1007 AM CDT SUN MAY 16 2010 .UPDATE... INCREASE POPS FOR THE REST OF THE MORNING. && .DISCUSSION... ONGOING CONVECTION ACROSS THE NORTHERN CWA. STRONGEST STORM OVER SOUTHERN VAL VERDE...ALTHOUGH EXPECT THIS CELL TO WEAKEN. HAVE INCREASED POPS ACROSS THIS AREA FOR THE NEXT FEW HOURS. DON'T EXPECT ANY MORE SEVERE THIS MORNING...BUT A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS. && .PREV DISCUSSION... /ISSUED 655 AM CDT SUN MAY 16 2010/ AVIATION... CURRENTLY SEEING VFR CIGS ACROSS THE REGION AND EXPECT THAT TO CONTINUE. SCATTERED SHRA/TSRA WILL CONTINUE ACROSS THE WEST THROUGH 16Z. WITH DISTURBANCES EXPECTED TO CROSS THE REGION FROM WEST TO EAST TODAY AND TONIGHT ADDITIONAL SHRA/TSRA WILL DEVELOP OVER THE REMAINDER OF THE AREA THROUGH 04Z. WINDS ARE CALM TO LIGHT EAST AND EXPECT THIS TO CONTINUE. AFTER 15Z KDRT WILL SEE SE WIND 10 TO 15 KTS AND I-35 SITES WILL HAVE AN E/SE WIND 5 TO 10 KTS. CIGS WILL BECOME MVFR AFTER 06Z TONIGHT AND CONTINUE THROUGH 14-16Z MON. IF SHRA/TSRA IMPACT TERMINAL SITES WILL SEE LOW MVFR AND BRIEF IFR CONDITIONS. PREV DISCUSSION... /ISSUED 406 AM CDT SUN MAY 16 2010/ DISCUSSION... AN UPPER LEVEL TROUGH MOVING EAST ACROSS WESTERN TEXAS AND A SURFACE BOUNDARY FROM THE DAVIS MOUNTAINS TO THE HILL COUNTRY IS GENERATING SOME SHOWERS AND THUNDERSTORMS FROM THE BIG BEND TO THE EDWARDS PLATEAU TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO. THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS TODAY WHILE SURFACE BOUNDARY REMAINS QUASISTATIONARY. HAVE KEPT CHANCE POPS FOR TODAY. CONVECTIVE PARAMETERS SHOW SOME STORMS MAY BE STRONG TO SEVERE. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. MODELS STILL CONTINUE THEIR LACK OF CONSENSUS WITH SOME SHOWING A LACK OF CONSISTENCY FOR THE UPCOMING WEEK. FAVOR THE WETTER ECMWF BASED ON LAST FEW DAYS. A COUPLE OF UPPER LEVEL SHORT-WAVES WILL MOVE ACROSS THE SOUTHERN TIER OF STATES, THE FIRST LATE MONDAY INTO TUESDAY AND THE OTHER THURSDAY INTO EARLY FRIDAY. SURFACE BOUNDARIES MAY PERSIST FROM THE PREVIOUS DAYS CONVECTION. WILL KEEP MAINLY SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY, EXCEPT FOR CHANCE POPS MONDAY NIGHT OUT WEST WHERE BETTER LIFT AND MOISTURE WILL DEVELOP. SOME STORMS MAY BECOME STRONG TO SEVERE, ESPECIALLY OUT WEST. GUIDANCE TEMPERATURES AND HPC QPF SEEM REASONABLE WITH ONLY A FEW MINOR ADJUSTMENTS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 89 68 93 68 90 / 40 20 20 20 20 AUSTIN BERGSTROM INTL AIRPORT 89 65 91 66 89 / 40 20 20 20 20 NEW BRAUNFELS MUNI AIRPORT 89 67 92 67 91 / 40 20 20 20 20 BURNET MUNI AIRPORT 87 66 88 67 88 / 40 20 20 20 20 DEL RIO INTL AIRPORT 86 72 89 71 89 / 80 20 20 40 20 GEORGETOWN MUNI AIRPORT 87 65 88 67 88 / 40 20 20 20 20 HONDO MUNI AIRPORT 86 68 91 69 90 / 60 20 20 30 20 SAN MARCOS MUNI AIRPORT 89 67 91 68 90 / 40 20 20 20 20 LA GRANGE - FAYETTE REGIONAL 88 67 90 68 88 / 30 20 20 20 30 SAN ANTONIO INTL AIRPORT 88 69 90 70 90 / 50 20 20 20 20 STINSON MUNI AIRPORT 88 69 91 70 91 / 40 20 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 05/11
Hazardous weather outlook, May 16, 5:03 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 503 AM CDT SUN MAY 16 2010 TXZ171>173-183>194-202>209-217>225-228-171100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 503 AM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT FROM THUNDERSTORMS TODAY AND TONIGHT. THIS RAINFALL OVER ALREADY SATURATED GROUND MAY CAUSE LOCALIZED FLOODING OF CREEKS... STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. ISOLATED RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A DRIER PATTERN WILL DEVELOP AND CONTINUE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH TONIGHT.
In the hours before
Local storm report, May 16, 7:56 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 AM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN 20 NW COMSTOCK 29.89N 101.40W
05/16/2010 M2.62 INCH VAL VERDE TX PUBLIC
2.62 INCHES IN 2 HOURS.
&&
EVENT NUMBER EWX1000273
MCDONALDLocal storm report, May 16, 7:58 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 AM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM HAIL 17 N DEL RIO 29.62N 100.90W
05/16/2010 E0.50 INCH VAL VERDE TX PUBLIC
PEA TO MARBLE HAIL AND SOME FLOODING.
&&
EVENT NUMBER EWX1000274
MCDONALDLocal storm report, May 16, 7:59 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 AM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HAIL 11 W LANGTRY 29.82N 101.75W
05/16/2010 M0.70 INCH VAL VERDE TX LAW ENFORCEMENT
DIME SIZE HAIL WEST OF LANGTRY.
&&
EVENT NUMBER EWX1000275
MCDONALDLocal storm report, May 16, 8:02 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 AM FLASH FLOOD 9 SW JUNO 30.06N 101.22W
05/16/2010 VAL VERDE TX CO-OP OBSERVER
HEAVY RAIN HAS CAUSED FLOODING OF LOW WATER CROSSINGS
SOUTH OF JUNO.
&&
EVENT NUMBER EWX1000276
MCDONALDLocal storm report, May 16, 8:51 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 AM CDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HEAVY RAIN 8 W LOMA ALTA 29.92N 100.90W
05/16/2010 M1.70 INCH VAL VERDE TX PARK SERVICE
1.70 INCHES IN LESS THAN 2 HOURS.
&&
EVENT NUMBER EWX1000277
MCDONALDSpecial weather statement, May 16, 9:59 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 959 AM CDT SUN MAY 16 2010 TXZ183-161545- VAL VERDE- 959 AM CDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST VAL VERDE COUNTY UNTIL 1045 AM CDT... AT 948 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR AMISTAD VILLAGE...OR 11 MILES NORTHWEST OF DEL RIO...MOVING EAST TO SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEL RIO... LAUGHLIN AFB... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:17 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 43 min |
| May 15, 7:26 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 29 min |
| May 16, 3:28 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 47 min |
| May 16, 4:14 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 46 min |
| May 16, 4:28 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 16, 5:54 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 51 min |
| May 16, 6:05 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 16, 7:25 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 50 min |
| May 16, 7:36 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 38 min |
| May 16, 9:17 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 43 min |
| May 16, 11:23 AM CDT | Areal Flood Advisory | EWX | Guadalupe | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.